Search Results

You are looking at 1 - 2 of 2 items for

  • Author or Editor: Peter J. M. Noble x
  • Refine by Access: All Content x
Clear All Modify Search

Abstract

Case Description—A 2-year-old 14.9-kg (32.8-lb) neutered female Shetland Sheepdog was admitted to the University of Liverpool Small Animal Teaching Hospital for evaluation of acute collapse.

Clinical Findings—At admission, the dog was tachypneic and had reduced limb reflexes and muscle tone in all limbs consistent with diffuse lower motor neuron dysfunction. The dog was severely hypokalemic (1.7 mEq/L; reference range, 3.5 to 5.8 mEq/L). Clinical status of the dog deteriorated; there was muscle twitching, flaccid paralysis, and respiratory failure, which was considered a result of respiratory muscle weakness. Ventricular arrhythmias and severe acidemia (pH, 7.18; reference range, 7.35 to 7.45) developed. Intoxication was suspected, and plasma and urine samples submitted for barium analysis had barium concentrations comparable with those reported in humans with barium toxicosis. Analysis of barium concentrations in 5 control dogs supported the diagnosis of barium toxicosis in the dog.

Treatment and Outcome—Fluids and potassium supplementation were administered IV. The dog recovered rapidly. Electrolyte concentrations measured after recovery were consistently unremarkable. Quantification of plasma barium concentration 56 days after the presumed episode of intoxication revealed a large decrease; however, the plasma barium concentration remained elevated, compared with that in control dogs.

Clinical Relevance—To our knowledge, this case represented the first description of barium toxicosis in the veterinary literature. Barium toxicosis can cause life-threatening hypokalemia; however, prompt supportive treatment can yield excellent outcomes. Barium toxicosis is a rare but important differential diagnosis in animals with hypokalemia and appropriate clinical signs.

Restricted access
in Journal of the American Veterinary Medical Association

Abstract

Objective—To compare treatment protocols for chronic enteropathy and concurrent protein-losing enteropathy that used prednisolone in conjunction with either azathioprine or chlorambucil in dogs.

Design—Retrospective case series.

Animals—27 dogs.

Procedures—All dogs had hypoalbuminemia (serum albumin concentration, < 18.0 g/L) and chronic enteropathy as diagnosed via complete gastrointestinal tract investigations including intestinal biopsy. Dogs received either an azathioprine-prednisolone combination (group A; n = 13) or a chlorambucil-prednisolone combination (group C; 14). Response to treatment was assessed by evaluation of body weight gain, serum albumin concentration, and duration of primary treatment.

Results—No significant pretreatment differences were detected between groups for any baseline variable (signalment and weight), clinicopathologic variable (albumin, cobalamin, and folate concentrations), or histopathologic findings. After treatment, serum albumin concentration and weight gain were significantly greater in group C. Median survival time for group A dogs was 30 days (95% confidence interval, 15 to 45 days) and was not reached for group C dogs. Duration of primary treatment was positively associated with the histopathologic presence of mild lacteal dilatation and use of a chlorambucil-prednisolone combination.

Conclusions and Clinical Relevance—Results suggested that a chlorambucil-prednisolone protocol is more efficacious for treatment of chronic enteropathy and concurrent protein-losing enteropathy, compared with an azathioprine-prednisolone combination. Given these findings, a prospective randomized clinical trial is warranted.

Restricted access
in Journal of the American Veterinary Medical Association